|to go back to the opening page:|
|Why Decadron Can Help at This Stage|
|There are several ways that Decadron increases at this stage can mean good palliative care for the patient...although sometimes with a mixed bag of results for the caregiver. I'll expand on that in another section. This subject is extremely important---and often so little understood not only by caregivers but by hospice personnel who may have had limited brain tumor experience---so we'll take things one step at a time. This way, you'll have the best tools for making the right decisions with your loved one's doctor or hospice care provider.
Most patients enter hospice either upon the advice of their brain tumor physician, after an MRI shows rapid tumor regrowth and treatment options are not offered, or when a range of new or worsening symptoms now impacts the ability to enjoy quality of life and the primary caregiver needs assistance. Whether driven by visible tumor or by an obvious picture of the patient's failing clinical status, the need for adequate steroid dosing is indisputable. Edema seems to be par for the course at this stage, no matter how sizable or rampant---or small and quiet---the tumor may be.
Edema elsewhere in the body has the luxury of pushing soft tissue outward or into other structures with far fewer ramifications than in the brain. For example, when a leg injury results in swelling, the leg may balloon until it heals. But in the bony cranium, which offers us terrific protection from outside impacts to the head, there just isn't much "give" when swelling occurs in the brain beneath it. This swelling results in intracranial pressure and can cause a number of effects that begin to impact quality of life and comfort.
Occasionally, depending on the location of the tumor, this swelling will cause midline shift, a phrase that many people find on the MRI report that precedes their decision on admission into hospice. The midline is a central boundary separating the left and right hemispheres. Even when tumor hasn't crossed over from one hemisphere to the other, the edema caused by the tumor's presence can still push the midline out of alignment, causing new tumor-like symptoms from this second hemisphere. When this happens, it's known as mass effect; the new symptoms may not be caused by a mass per se, but the symptoms will have the effect of the presence of a mass. The easiest way to describe midline shift is to bring to mind the seating in a movie theater. As soon as the person to one side of you puts his elbow onto the shared armrest between you, you tend to shift away. When the midline shift is caused by swelling rather than tumor, and when the degree of shift is minimal to moderate, an increase of the steroid dose may be able to help shrink the swelling and restore the position of the midline. For those who have seen the wording midline shift or mass effect in relation to edema on the latest MRI report, steroid management will be particularly important.
|Steroid Management in the Hospice Period|
|How to Tell That Swelling Is Severe|
|Using Decadron to Buy Time|
|Challenges to the Caregiver as the Decadron Dose Is Raised|